Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 1749  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (113 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References
 ::  Article Figures

 Article Access Statistics
    Viewed4125    
    Printed123    
    Emailed0    
    PDF Downloaded236    
    Comments [Add]    

Recommend this journal


 


 
LETTERS
Year : 2006  |  Volume : 52  |  Issue : 4  |  Page : 329

Sirolimus-induced interstitial pneumonitis


Department of Medicine, Scarborough General Hospital, United Kingdom

Correspondence Address:
R N Bankar
Department of Medicine, Scarborough General Hospital
United Kingdom
Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 17102567

Rights and PermissionsRights and Permissions




How to cite this article:
Bankar R N, Kumar S, Kohnke A. Sirolimus-induced interstitial pneumonitis. J Postgrad Med 2006;52:329

How to cite this URL:
Bankar R N, Kumar S, Kohnke A. Sirolimus-induced interstitial pneumonitis. J Postgrad Med [serial online] 2006 [cited 2020 Jul 11];52:329. Available from: http://www.jpgmonline.com/text.asp?2006/52/4/329/28174


Sir,

A 56-year-old man was admitted to the hospital with a four-week history of fatigue, dry cough and exertional dyspnoea. He had received a cadaveric renal transplant in the year 2004 for end stage renal failure due to diabetic nephropathy. Initial immunosuppression was tacrolimus and mycophenolate mofetil; tacrolimus had been replaced with sirolimus about two months prior to the onset of symptoms. On admission he was on sirolimus, mycophenolate mofetil, septrin, perindopril, felodipine, atorvastatin, aspirin and insulin. He was apyrexial but tachypneic and hypoxic (oxygen-saturation on room air 87%). His blood pressure was 158/60 mmHg, jugular venous pressure was not elevated and there was no peripheral edema. Examination of chest revealed bilateral inspiratory crepitations. Investigations showed hemoglobin 11.2 g/dL, platelets 321 x 10 9sub /L, white cell count 8.28 x 10 9/L and raised C-reactive-protein (CRP) at 57. He had stable renal functions with creatinine 150 µmol/L and other biochemical profile was normal. Chest X-ray revealed bilateral infiltrates. A high resolution computed tomography (HRCT) scan confirmed interstitial pneumonitis with patchy ground-glass opacification and infiltration [Figure - 1]. Sirolimus level at that time was 9.4 ng/ml. Auto-antibody and vasculitis screen were negative. Sputum for acid-fast-bacilli and antibodies for cytomegalovirus were negative. There was nothing to suggest Pneumocystis carinii pneumonia and sputum, urine and blood cultures were sterile. Sirolimus was withdrawn and he was restarted on tacrolimus and the symptoms gradually improved over a three-week period. He had a normal chest X-ray and CRP at four months follow-up and remains well.

Immunosuppression has revolutionized organ transplantation, however, it is associated with the risk of infection and adverse effects of the drugs. Sirolimus is a new, highly potent immunosuppressant that has an inhibitory effect on the mammalian target of rapamycin (mTOR) mediated transduction pathways. It is increasingly used in renal transplant due to lack of intrinsic nephrotoxicity, reduced incidence of graft rejection and advantageous effect on arterial hypertension and posttransplantation diabetes.[1],[2] Nevertheless, sirolimus is associated with adverse effects like mouth ulcers, hyperlipidemia, anemia, thrombocytopenia, leukopenia and infectious and non-infectious pneumonias.[1] Our patient developed pneumonitis after he was commenced on sirolimus, the symptoms improved after withdrawing sirolimus and there was no evidence of infection or any other cause for the interstitial pneumonitis. On Naranjo's algorithm[3] it scored 5, classifying it as a probable adverse drug reaction.

Patient with pulmonary toxicity due to sirolimus can present with cough, dyspnoea, fever, hemoptysis and eyelid edema. CRP is elevated, chest radiograph can reveal bilateral basal opacities and bronchoalveolar lavage shows lymphocytosis. Histopathology shows lymphoplasmocytic interstitial inflammation, scattered intra-alveolar epitheloid granulomas and focal organizing pneumonia. Withdrawal of sirolimus results in resolution of symptoms, radiographic opacities in chest and CRP.[4]

Although pulmonary toxicity associated with sirolimus is not common,[5] with the increasing popularity and wider use of sirolimus physicians should be aware of this potentially serious but reversible complication of sirolimus.

 
 :: References Top

1.Kuypers DR. Benefit-risk assessment of sirolimus in renal transplantation. Drug Saf 2005;28:153-81.  Back to cited text no. 1  [PUBMED]  
2.Kahan BD. Sirolimus: A comprehensive review. Exp Opin Pharmacother 2001;2:1903-17.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]
3.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 3    
4.Chhajed PN, Dickenmann M, Bubendorf L, Mayr M, Steiger J, Tamm M. Patterns of Pulmonary Complications Associated with Sirolimus. Respiration 2005;[Eupub ahead of print].  Back to cited text no. 4    
5.Haydar AA, Denton M, West A, Rees J, Goldsmith DJ. Sirolimus-induced pneumonitis: Three cases and a review of the literature. Am J Transplant 2004;4:137-9.  Back to cited text no. 5  [PUBMED]  [FULLTEXT]


    Figures

[Figure - 1]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
© 2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow